A possible link of oxaliplatin-induced neuropathy with potassium channel deficit

Authors

  • Alexander G. Dimitrov PhD,

    1. Institute of Biophysics and Biomedical Engineering, Bulgarian Academy of Sciences, Acad. Georgi Bonchev Str., Bl. 105, Sofia 1113, Bulgaria
    Search for more papers by this author
  • Nonna A. Dimitrova PhD, DSc

    Corresponding author
    1. Institute of Biophysics and Biomedical Engineering, Bulgarian Academy of Sciences, Acad. Georgi Bonchev Str., Bl. 105, Sofia 1113, Bulgaria
    • Institute of Biophysics and Biomedical Engineering, Bulgarian Academy of Sciences, Acad. Georgi Bonchev Str., Bl. 105, Sofia 1113, Bulgaria
    Search for more papers by this author

Abstract

Introduction: The neurotoxic side effects of oxaliplatin (a reference drug in the treatment of digestive tract tumors) can force suspension of treatment. The mechanisms of neuropathy are unclear. We aimed to simulate oxaliplatin-induced hyperactivity in myelinated axons (MA) based on published experimental data. Methods: A Hodgkin–Huxley-type multi-cable MA model was used, which took into account active internodal processes and accumulation of ions in MA with 21 nodes. Results: Even a very short (110–220 μm) internodal region devoid of potassium channels was sufficient to produce after-discharges in response to a saltatory action potential. An increase in the density of sodium channels, slowdown of their inactivation, and negative shifts along one node–internode region of the voltage dependence of sodium and potassium activation and of sodium inactivation induced no after-discharge. Conclusion: A combination of sodium channel blockers with drugs that obstruct the blockage of potassium channels or contribute to their opening could be effective in preventing oxaliplatin-induced “hyperexcitability.” Muscle Nerve, 2012

Ancillary